This post is part of our new “Hearing Loss is Not Harmless” series. This series of posts will walk through several common physical, mental and emotional health conditions that have been found to cause—or be caused by—hearing loss
Hearing Loss and Ototoxicity
Ototoxicity. There may be four ways to say it—oh-toe-toxicity, oh-doe-toxicity, ah-toe-toxicity or ah-doe-toxicity—but there’s only one meaning: the harmful effect of a drug, or chemical substance, on the organ of hearing and/or balance1.
Huh? In basic terms, it means ear poisoning2. (oto = ear, toxicity = poisoning)
Over 200 medications and chemicals are known to be ototoxic. Examples of ototoxic substances include aspirin, lead, gentamicin and other aminoglycoside antibiotics, chemotherapy drugs, radiation, mercury and nicotine3.
When an ototoxic substance affects one or both of your ears, you can experience hearing loss, poor balance and tinnitus. (learn more about tinnitus here)
Some cases of medication-induced hearing loss are only temporary or may potentially be reversed by stopping that drug. However, other cases are irreversible and can result in permanent hearing loss or deafness.
Be sure to ask your primary care physician to perform a hearing test if you’ve been experiencing signs of hearing loss. While untreated hearing loss can cause poor physical, mental and emotional health, we ask that you please do not stop taking any prescribed medications without first consulting your doctor.
Let us know what you think! Comment below or share your thoughts with us on Facebook.
1. World Health Organizations. <http://www.who.int/pbd/deafness/ototoxic_drugs.pdf> last accessed 10/22/15.
2. Vestibular Disorders Association. < http://vestibular.org/ototoxicity> last accessed 10/22/15.
3. American Speech-Language-Hearing Association. <http://www.asha.org/public/hearing/Ototoxic-Medications> last accessed 10/22/15.